Skip to main content

Local Convergence of Critical Random Trees and Continuous-State Branching Processes


We study the local convergence of critical Galton–Watson trees and Lévy trees under various conditionings. Assuming a very general monotonicity property on the measurable functions of critical random trees, we show that random trees conditioned to have large function values always converge locally to immortal trees. We also derive a very general ratio limit property for measurable functions of critical random trees satisfying the monotonicity property. Finally we study the local convergence of critical continuous-state branching processes, and prove a similar result.

This is a preview of subscription content, access via your institution.


  1. Abraham, R., Delmas, J.F.: Local limits of conditioned Galton–Watson trees: the infinite spine case. Electron. J. Probab. 19, 19 (2014)

    MathSciNet  MATH  Google Scholar 

  2. Abraham, R., Delmas, J.F.: Local limits of conditioned Galton–Watson trees II: the condensation case. Electron. J. Probab. 19, 29 (2014)

    MATH  Google Scholar 

  3. Abraham, R., Delmas, J.F.: Asymptotic properties of expansive Galton–Watson trees. Electron. J. Probab. 24, 15 (2019)

    MathSciNet  Article  Google Scholar 

  4. Abraham, R., Delmas, J.F., Guo, H.: Critical multi-type Galton–Watson trees conditioned to be large. J. Theor. Probab. 31, 757–788 (2018)

    MathSciNet  Article  Google Scholar 

  5. Aldous, D.: The continuum random tree III. Ann. Probab. 21, 248–289 (1993)

    MathSciNet  Article  Google Scholar 

  6. Benjamini, I., Schramm, O.: Recurrence of distributional limits of finite planar graphs. Electron. J. Probab. 6, 23 (2001)

    MathSciNet  Article  Google Scholar 

  7. Borovkov, K.A., Vatutin, V.A.: On distribution tails and expectations of maxima in critical branching processes. J. Appl. Probab. 33(3), 614–622 (1996)

    MathSciNet  Article  Google Scholar 

  8. Duquesne, T.: Continuum random trees and branching processes with immigration. Stoch. Process. Appl. 119, 99–129 (2008)

    MathSciNet  Article  Google Scholar 

  9. Duquesne, T., Le Gall, J.-F.: Probabilistic and fractal aspects of Lévy trees. Probab. Theory Relat. Fields 131, 553–603 (2005)

    Article  Google Scholar 

  10. Duquesne, T., Le Gall, J.-F.: Random trees, Lévy processes and spatial branching processes. Astérisque 281 (2005)

  11. He, X.: Conditioning Galton–Watson trees on large maximal outdegree. J. Theor. Probab. 30, 842–851 (2017)

    MathSciNet  Article  Google Scholar 

  12. He, X., Li, Z.: Distributions of jumps in a continuous-state branching process with immigration. J. Appl. Prob. 53, 116–1177 (2016)

    MathSciNet  Article  Google Scholar 

  13. Janson, S.: Simply generated trees, conditioned Galton–Watson trees, random allocations and condensation. Probab. Surv. 9, 103–252 (2012)

    MathSciNet  Article  Google Scholar 

  14. Kesten, H.: Subdiffusive behavior of random walk on a random cluster. Ann. Inst. H. Poincaré Probab. Statist. 22, 425–487 (1986)

    MathSciNet  MATH  Google Scholar 

  15. Kyprianou, A.E.: Fluctuations of Lévy Processes with Applications: Introductory Lectures, 2nd edn. Springer, New York (2014)

    Book  Google Scholar 

  16. Le Gall, J.F., Le Jan, Y.: Branching processes in Lévy processes: the exploration process. Ann. Probab. 26, 213–252 (1998)

    MathSciNet  MATH  Google Scholar 

  17. Li, Z.: Measure-Valued Branching Markov Processes. Springer, Heidelberg (2011)

    Book  Google Scholar 

  18. Lindvall, T.: On the maximum of a branching process. Scand. J. Statist. Theory Appl. 3, 209–214 (1976)

    MathSciNet  MATH  Google Scholar 

  19. Stephenson, R.: Local convergence of large critical multi-type Galton–Watson trees and applications to random maps. J. Theor. Probab. 31, 159–205 (2018)

    MathSciNet  Article  Google Scholar 

  20. Stufler, B.: Local limits of large Galton–Watson trees rerooted at a random vertex. Ann. Inst. H. Poincaré Probab. Statist. 55, 155–183 (2019)

    MathSciNet  Article  Google Scholar 

Download references


I am very grateful to an anonymous referee, especially for him or her pointing out a gap in the original proof of Theorem 4.4, but also for providing many useful suggestions which helped me to improve the presentation of this paper.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Xin He.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Supported by the Fundamental Research Funds for the Central Universities (WK0010000063).

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

He, X. Local Convergence of Critical Random Trees and Continuous-State Branching Processes. J Theor Probab 35, 685–713 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Galton–Watson tree
  • Lévy tree
  • Conditioning
  • Local limit
  • Immortal tree
  • Height
  • Width
  • Total mass
  • Maximal degree

Mathematics Subject Classifications 2010

  • 60J80
  • 60F17